Alert archive / North Carolina / Wind Advisories in 2009
Wind Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Feb 11, 2009, 11:31 AM EST for 10 counties in North Carolina. It took effect at Feb 11, 2009, 4:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2009, 11:31 AM EST (16:31 UTC)
- In effect from
- Feb 11, 2009, 4:00 PM EST
- Expired
- Feb 11, 2009, 11:17 PM EST
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Anson County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KRAH 111631 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 1131 AM EST WED FEB 11 2009 NCZ007-021>024-038-039-073-074-083-120415- /O.NEW.KRAH.WI.Y.0002.090211T2100Z-090212T0800Z/ PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY- MONTGOMERY-ANSON- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...LEXINGTON...ASHEBORO... ALBEMARLE...TROY...WADESBORO 1131 AM EST WED FEB 11 2009 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST THURSDAY. A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY... AND CROSS THE NORTH CAROLINA PIEDMONT THIS EVENING. THE APPROACH AND PASSAGE OF THE COLD FRONT WILL RESULT IN SUSTAINED SOUTH TO SOUTHWEST WINDS INCREASING TO BETWEEN 20 AND 25 MPH... WITH GUSTS AROUND 45 MPH LATE THIS AFTERNOON AND EVENING. WINDS OF THIS STRENGTH MAY KNOCK DOWN A FEW TREES OR TREE LIMBS... WHICH COULD LEAD TO POWER OUTAGES. WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MWS/RLH
1 follow-up statement
000 WWUS72 KRAH 120417 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 1117 PM EST WED FEB 11 2009 ...WIND ADVISORY IS CANCELLED... NCZ007-021>024-038-039-073-074-083-120530- /O.CAN.KRAH.WI.Y.0002.000000T0000Z-090212T0800Z/ PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY- MONTGOMERY-ANSON- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...LEXINGTON...ASHEBORO... ALBEMARLE...TROY...WADESBORO 1117 PM EST WED FEB 11 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE WIND ADVISORY. A COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA OVERNIGHT. AS THE PRIMARY LOW LIFTS NORTH INTO THE GREAT LAKES...WINDS WILL BECOME WESTERLY BEHIND THE FRONT. WESTERLY WIND GUSTS UP TO 20 TO 25 MPH ARE POSSIBLE OVERNIGHT AS A WEAK HIGH BUILDS INTO THE AREA FROM THE WEST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Feb 11, 7:12 AM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 11, 7:12 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 712 AM EST WED FEB 11 2009 .SYNOPSIS... BREEZY SOUTHWEST WINDS ARE EXPECTED TODAY AND THIS EVENING AHEAD OF A COLD FRONT. THE COLD FRONT WILL PUSH ACROSS THE REGION LATE TONIGHT. BREEZY WEST WINDS ARE ANTICIPATED THURSDAY AS A STRONG LOW PRESSURE SYSTEM CROSSES NEW ENGLAND. HIGH PRESSURE WILL BUILD INTO CENTRAL NORTH CAROLINA THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /THROUGH TODAY/... AS OF 255 AM TUESDAY... RIDGING ALOFT AND HIGH PRESSURE OFF THE SOUTHEAST U.S. COAST CONTINUES TO CONTROL OUR WEATHER ACROSS CENTRAL NORTH CAROLINA THIS MORNING. MOISTURE ASSOCIATED WITH A POTENT SYSTEM OVER THE SOUTHERN PLAINS STATES CONTINUES TO RIDE ATOP THE RIDGE AN GIVE US SCATTERED TO AT TIMES BROKEN PATCHES OF HIGH LEVEL CIRRUS. MODEL SOUNDINGS CONTINUE TO INDICATE THE POTENTIAL FOR A BRIEF PERIOD OF A THIN LAYER OF LOW STRATUS AROUND DAYBREAK. FOG LOOKS TO BE LESS OF A FACTOR AS SURFACE WINDS ARE GENERALLY REAMING BETWEEN 5 TO 10 KTS. HOWEVER... IF WE DO GO GET ANY FOG... WOULD EXPECT IT TO BE IN THE SOUTHERN AND CENTRAL COASTAL PLAIN AND SANDHILLS... AS DEWPOINT DEPRESSIONS THERE ARE ONLY A COUPLE DEGREES. A STRONG UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW CURRENTLY LOCATED OVER THE SOUTHERN PLAINS WILL TRACK TO NORTHEAST TODAY. A TRAILING COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH OUR REGION FROM THE WEST TODAY. IN ADVANCE OF THE SYSTEM WINDS WILL BE QUITE BREEZY TODAY AS THE MSLP GRADIENT TIGHTENS... WITH SUSTAINED WINDS AROUND 20 MPH... AND WIND GUSTS AS HIGH AS HIGH AS 30 TO 35 MPH. ANY STRATUS THIS MORNING SHOULD QUICKLY BEGIN TO LIFT AFTER SUNRISE. HOWEVER... WITH STRONG LOW LEVEL FLOW INCREASING MOISTURE ACROSS THE AREA TODAY... IN ADVANCE OF THE AFOREMENTIONED APPROACHING SYSTEM... EXPECTED SKIES TO REMAIN PARTLY TO MOSTLY CLOUDY TODAY. EXPECT ANY SHOWERS ASSOCIATED WITH THE COLD FRONT TO REMAIN WEST OF THE AREA TODAY. HOWEVER... WITH MODELS STILL HINTING AT A BIT OF ISENTROPIC LIFT IN WESTERN PORTIONS OF THE AREA LATE IN THE DAY... WILL LEAVE IN A MENTION OF A SLIGHT CHANCE OF SHOWERS IN THE NORTHWEST PIEDMONT. LOW LEVEL THICKNESS VALUES SOAR TODAY INTO THE 1370S ACROSS THE AREA. EVEN WITH THE EXPECTED CLOUD COVER TEMPERATURES... WHICH WILL ARE STILL IN THE MID TO UPPER 50S ACROSS THE AREA AT 08Z THIS MORNING... ARE EXPECTED TO CLIMB INTO THE 70S TODAY ACROSS THE ENTIRE AREA. HIGH TEMPS TODAY ARE EXPECTED TO BE IN THE LOWER 70S NORTHWEST TO UPPER 70S SOUTH AND EAST... OVER 20 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. RECORDS FOR TODAY LOOK TO BE A BIT OUT OF REACH... KGSO... 78 AND KRDU... 79. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... AS OF 315 AM WEDNESDAY... TONIGHT...MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT CONCERNING THE EASTWARD TRANSLATION OF THE 850-500MB TROUGH AND ASSOCIATED MOISTURE AXIS/LIFT TONIGHT. EXPECT BAND OF SHOWERS TO TRAVERSE QUICKLY EAST ACROSS CENTRAL NC BETWEEN 00Z-04Z AS MID/UPPER LEVEL TROUGH BECOMES NEGATIVELY TILT. WINDS JUST OFF THE SURFACE STILL PROGGED TO BE QUITE STRONG WITH 45-50KTS EXPECTED AT 850MB AND AROUND 100KTS AT 500MB. THIS COULD LEAD TO ENHANCED WIND GUSTS IN THE HEAVIER SHOWERS WITH ISOLATED GUSTS 45-50KTS POSSIBLE...LEADING TO POTENTIAL FOR MINOR WIND DAMAGE. MAY EVENTUALLY NEED TO ISSUE A WIND ADVISORY FOR TONIGHT IF IT APPEARS THAT WE WILL BE ABLE TO TAP THE STRONGER WINDS ALOFT ASIDE FROM CONVECTION. TEMPS EXPECTED TO BE MILD WITH MOST LOCALES REMAINING IN THE 60S THROUGH MIDNIGHT THEN COOLING EXPECTED FROM WEST-TO-EAST THEREAFTER. CHOSE TO OMIT THUNDER IN THE WEST AT THIS TIME DUE TO MARGINAL MID LEVEL LAPSE RATES THOUGH WIND PROFILES WOULD SUPPORT THUNDER. ALSO...NEAR SURFACE INSTABILITY WEAK WITH MUCAPES PROJECTED TO BE LESS THAN 300 J/KG. THURSDAY...MAY NEED TO ISSUE A WIND ADVISORY FOR THURSDAY AS STRONG MID LEVEL WINDS (50KTS AT 850MB, 75KTS AT 700MB) COULD LEAD TO GUSTS 40-45 MPH WITH SUSTAINED WINDS 20-25 MPH PROBABLE. THIS MAY CAUSE THE DOWNING OF LARGE TREE LIMBS OR WEAK/DISEASED TREES AS WELL AS A FEW POWER LINES. DOWNSLOPE COMPONENT WILL OFFSET INITIAL COLD AIR ADVECTION SURGE SO EXPECT ANOTHER DAY OF MILD TEMPS WITH AFTERNOON TEMPS MID 60S NW TO NEAR 70 SE. ADVECTION OF DRIER AIR WITH ABOVE NORMAL TEMPS COUPLED WITH EXCESSIVE DRYING OF FINE FUELS MAY LEAD TO INCREASED FIRE DANGER (SEE FIRE WEATHER DISCUSSION NEAR END OF THIS PRODUCT FOR MORE DETAILS.). THURSDAY NIGHT AND FRIDAY: FAST ZONAL FLOW ALOFT WILL CAUSE AN AREA OF HIGH PRESSURE TO SCOOT QUICKLY EAST ACROSS THE REGION THU NIGHT AND FRI. APPROACH OF ANOTHER DISTURBANCE FROM THE WEST LATE FRI SHOULD RESULT IN AN INCREASE IN CLOUDINESS FROM THE SW LATE IN THE DAY. TEMPS REMAIN MILD FOR MID FEBRUARY AS LOW LEVEL THICKNESSES WITH FULL SUN SUPPORT AFTERNOON TEMPS IN THE 60-65 DEGREE RANGE. OVERRUNNING EVENT TAKES SHAPE FRI NIGHT INTO SATURDAY AS S/W OVER THE MID MS VALLEY GAINS A SLIGHT NEGATIVE TILT...ENHANCING SLY WAA FLOW JUST OFF THE SURFACE. APPROACH OF H3 JETMAX OVER THE DEEP SOUTH MAY LEAD TO THE DEVELOPMENT OF A SURFACE LOW OVER THE SAVANNAH RIVER VALLEY BY SATURDAY MORNING. DECENT LOW LEVEL MOISTURE TRANSPORT COUPLED WITH ISENTROPIC LIFT SHOULD CAUSE LIGHT RAIN TO SPREAD NORTH ACROSS CENTRAL NC DURING THE PRE DAWN HOURS OF SATURDAY AND CONTINUE THROUGH SATURDAY MORNING. HAVE INCREASED POPS TO LIKELY. IF SCENARIO REMAINS CONSISTENT IN LATER MODELS RUNS...CATEGORICAL POPS WARRANTED. DUE TO CLOUDS AND EXPECTED RAIN COVERAGE...HAVE DECREASED MAX TEMPS SATURDAY 2-3 DEGREES FROM PREVIOUS FORECAST. IF IT APPEARS THAT RAIN WILL BE WIDESPREAD...WILL NEED TO LOWER MAX TEMPS A FEW MORE DEGREES. SHOULD SEE RAIN DIMINISH SW-NE SATURDAY AFTERNOON AS SURFACE LOW LIFTS E-NE ACROSS SC AND OFFSHORE OF HATTERAS BY 00Z SUN. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... AS OF 645 AM WEDNESDAY... SORRY FOR THE TARDY ISSUANCE. GOT TOO INVOLVED WITH NEAR/SHORT TERM DETAILS OR CONCERNS. FORECAST CONFIDENCE NOT AS HIGH SUNDAY AND BEYOND AS LONG RANGE GUIDANCE OFFER DIFFERING SOLUTIONS ON TIMING/STRENGTH OF UPPER LEVEL DISTURBANCES IN BOTH STREAMS. SUNDAY...ECMWF PLACING GREATER EMPHASIS ON SOUTHERN STREAM SYSTEM CROSSING THE GULF WHILE GFS WEAKER AND FARTHER SOUTH. DURING THIS TIME PERIOD...GFS DEPICTS MORE AMPLITUDE WITH NORTHERN STREAM S/W CROSSING MID MS VALLEY INTO OH VALLEY. DUE TO PROJECTED PATHS...HIGHLY UNCERTAIN IF PRECIP WILL OCCUR ACROSS CENTRAL NC BUT SHOULD AT LEAST PARTLY-MOSTLY CLOUDY SKIES. MODELS DO SUGGEST MODIFIED ARCTIC HIGH BUILDING INTO REGION FROM THE NW MONDAY INTO TUESDAY. THIS SHOULD LEAD TO A DECREASE IN CLOUDINESS WITH TEMPS NEAR TO A LITTLE BELOW NORMAL. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... AS OF 740 AM WEDNESDAY... HIGH PRESSURE LOCATED OVER THE WESTERN ATLANTIC THIS MORNING WILL CONTINUE TO TRANSPORT MOIST AIR INTO THE REGION THIS MORNING. A BRIEF PERIOD OF MVFR CIGS AND VISBYS WILL BE POSSIBLE AT KRDU... KFAY.. AND KRWI... WITH POSSIBLY SOME IFR VISBYS AT KFAY. MARGINAL LLWS WILL BE A THREAT AT ALL TAF SITES THIS MORNING UNTIL MIXING BEGINS AND HIGHER MOMENTUM AIR IS ALLOWED TO MIX DOWN TO THE SURFACE. UNTIL 14Z HAVE CONTINUED TO INCLUDE A MENTION OF LLWS AT ALL TAF SITES. VFR CIGS SHOULD PREVAIL AFTER 14Z TODAY AT ALL TAF SITES. HOWEVER... AS A STRONG COLD FRONT WILL APPROACH THE REGION FROM THE WEST TODAY... WINDS WILL INCREASE AS THE PRESSURE GRADIENT TIGHTENS. EXPECT SUSTAINED SOUTHWESTERLY WINDS OF 12 TO 15 KTS THIS MORNING TO INCREASE 20 TO 25 KTS THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SHOWERS ASSOCIATED WITH THE AFOREMENTIONED COLD FRONT ARE EXPECTED TO CROSS THE REGION BETWEEN 01Z AND 06Z THIS EVENING... WITH A BRIEF PERIOD OF MVFR CIGS AND WIND GUSTS UP TO 40 TO 45 KTS ASSOCIATED WITH THE BAND OF SHOWERS. WINDS BEHIND THE FRONT WILL VEER TO WESTERLY AT AROUND 05 TO 07Z AND SKIES WILL RAPIDLY CLEAR. HOWEVER... WINDS SHOULD STILL REMAIN QUITE BREEZY... WITH WINDS WIND GUST UP TO 25 KTS STILL POSSIBLE THOUGH 12Z THURSDAY. VFR CONDITIONS ARE EXPECTED THURSDAY MORNING THROUGH FRIDAY EVENING AS SURFACE HIGH PRESSURE BUILDS BACK INTO THE AREA. HOWEVER... STRONG WINDS FROM THE WEST ARE EXPECTED THROUGH THURSDAY AND THIS COULD CAUSE SOME CROSSWIND ISSUES... ESPECIALLY IN THE AFTERNOON ON THURSDAY AS WINDS COULD GUST AS HIGH AS 30 TO 35 KTS. ANOTHER SYSTEM WILL BE POSSIBLE AGAIN ON FRIDAY NIGHT INTO THE WEEKEND... BRINGS CHANCES OF RAIN BACK TO THE FORECAST. && .FIRE WEATHER... AS OF 315 AM WEDNESDAY... WILL INCLUDE A HEADLINE IN FIRE WEATHER FORECAST THIS MORNING TO MENTION INCREASE FIRE DANGER ON THU. BREEZY/STRONG WEST WINDS STILL ANTICIPATED FOR THU. THESE WINDS WILL ALSO ADVECT DRIER AIR INTO THE REGION LEADING TO MINIMUM RH VALUES NEAR THE CRITICAL 25 PERCENT VALUE. WHILE TEMPS WILL NOT BE AS WARM AS TODAY...THEY WILL STILL BE 10-15 DEGREES ABOVE NORMAL. WHILE FINE FUELS MAY START OUT MOIST (DEPENDENT UPON QUANTITY OF RAIN TONIGHT. TYPICALLY...HEAVIER SHOWERS WILL NOT ALLOW MOISTURE TO SOAK INTO FINE FUELS AS WELL AS A STEADY LIGHT RAIN)...EXPECT THEM TO DRY OUT SUFFICIENTLY BY LATE MORNING OR MID DAY TO SUPPORT ENHANCED FIRE ACTIVITY. DAY SHIFT WILL NEED TO COORDINATE WITH NC FORESTRY OFFICIALS FOR POSSIBLE ISSUANCE OF A FIRE WEATHER WATCH...LEADING INTO A RED FLAG WARNING FOR THE AREA THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...BSD SHORT TERM...WSS LONG TERM...WSS AVIATION...BSD FIRE WEATHER...WSS
Hazardous weather outlook, Feb 11, 10:29 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1029 AM EST WED FEB 11 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1029 AM EST WED FEB 11 2009 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. TODAY...SOUTHWEST WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH WITH GUSTS UP TO 35 MPH LIKELY. THESE TYPE OF WINDS WILL BE STRONG ENOUGH TO DOWN LARGE TREE LIMBS AS WELL AS DISEASED OR DECAYING TREES AS WELL AS TREES WITH A SHALLOW ROOT SYSTEM. THIS EVENING A BAND OF SHOWERS WILL CROSS THE REGION AHEAD OF A COLD FRONT. WIND GUSTS AS HIGH AS 45 MPH MAY OCCUR WITH THE HEAVIER SHOWERS. WINDS OF THIS STRENGTH WILL BE STRONG ENOUGH TO DOWN A FEW TREE LIMBS AND TOSS AROUND UNSECURED TRASH CANS AND LAWN FURNITURE. IN ADDITION... DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION... AS THESE WINDS CAN MAKE HANDLING OF THESE TYPES OF VEHICLES DIFFICULT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. WEST WINDS GUSTING AS HIGH AS 35 MPH COUPLED WITH DRIER AIR MOVING INTO CENTRAL NORTH CAROLINA WILL INCREASE THE POSSIBILITY OF GRASS AND BRUSH FIRE ACTIVITY THURSDAY. ANY GRASS OR BRUSH FIRES THAT IGNITE WILL HAVE THE POTENTIAL TO QUICKLY SPREAD AS GRASSES AND TREE LITTER WILL BE QUITE DRY. IF YOU OBSERVE A GRASS OR BRUSH FIRE... CALL THE FIRE DEPARTMENT IMMEDIATELY. WSS/GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 10:22 AM EST | Fire Weather Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 19 hr |
Nearby
Wind Advisories in North Carolina, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.